Things Are Changing!
The migration of TuDiabetes has begun
Content created between now and the launch of our new site on April 20th will NOT be moved to that new home, but our community values and Terms of Service still apply during this time.We are not accepting new members during this transition period. If you want to join the TuDiabetes community please send an e-mail to TuDiabetesAdmin@gmail.com. We will send you an invitation to join after the migration is completed.
Please take a survey to help researchers understand hypoglycemia (low blood glucose) in people with diabetes. TuDiabetes is partnering with researchers at the University of California San Diego (UCSD) to better understand the frequency of hypoglycemia and use of glucagon emergency kits (GEKs) in the diabetes community. The GRID (Glucagon Rescue for Insulin-Dependent Diabetes) survey is available online here (if you can’t access that link, please copy/paste this url into your web browser: http://goo.gl/7vmeC ). You must be at least 18 years old to participate, and you must either have diabetes or be a caretaker (parent, spouse, etc) of someone with diabetes. This study is led by Dr. Nate Heintzman and Dr. Steven Edelman at UCSD.
ur real lucky there Zoe not to have had a low that needs assistance. I can't even say that for the last 2 months.
Yes, I suppose I am, Doris!I'm really sorry you have to go through that; it sounds very anxiety producing! I did go unconscious one time but my liver kicked in (and that was before I really understood how to use insulin). I try and keep myself this side of an emergency because I live alone. I test a lot, and if I'm low or even borderline low I won't go to sleep until I am in range. I did have a scare recently where I just kept going down and down (with no bolus on board)despite taking plenty of glucose tabs and when I hit 28 I thought of calling 911. But I just took more glucose tabs, ate a small snack and disconnected my pump and I started to finally come back up.(at 4AM!) I also tweak my basal on a regular basis when I see any pattern of lows. But bottom line, it seems, is some people no matter what they do seem to have more extreme lows.
Yeah same here. My parents used to get glucagon kits. But stopped buying them because I have never had a severe enough low to require one (I've had severe lows < 20 but I was always conscious enough to treat myself)
I'm not sure if that's weird or not, but after 14 years, they kinda seem like a waste of money to me.
My situation is similar to yours, Zoe. I live alone and have never needed assistance with a hypo. But, I did complete the survey and gave feedback in the comments section. I've never refilled the glucagon prescription I get annually from my endo; but they still insist on giving me one. The idea of a pen appeals to me, though.
I recommended that a glucagon pen that is allowing mico-dosing of glucagon could be useful in other ways. For every demanding physical activity like sports we could inject 1 or 2 units of glucagon. This will prevent going low and will relief us from eating additional food or reducing the basal rate (which has the risk of clogging the pump set and is counter productive because we need insulin for sports). These are additional benefits to the improved handling in my view.
I'm not so sure about that? The times glucagon was involved w/ paramedics, I'd wake up feeling really hung over w/ bg way up 250-300, neither of which would really help my performance at any sort of sporting event?
I'm thinking that the physical reaction may vary from person to person and also may be unique to the situation. I've only had 2 glucagon injections in 25 years and my reactions were different.
With the first one, I was in the hospital and could have treated myself except that I was allowed nothing by mouth at the time. After that glucagon shot, I was extremely nauseated for a long time and my bg went 250 to 300.
With the second one, I dropped from 86 to low 20s in 5 minutes and was dropping with straight down arrows on my Dex. I was coherent enough to grab the glucagon kit but blurred vision and confusion kept me from being able to put the syringe in the vial. My husband grabbed it out of my hands and gave the injection. If the glucagon had been in a pre-mixed pen like the survey alluded to, I could have given the injection myself. With that glucagon shot, I only rose to about 140 after 2 hours. I didn't experience any nausea with that shot.
The paramedics will apply the normal glucagon shot. This is way too much glucagon because it will force the liver to release nearly all of the glucose stored. Of course you will feel pretty bad afterwards. Your battery (liver) is just empty. This is why I am talking about micro-dosing (not 100 units of glucagon but 1 or 2).
Holger - I raised the glucagon mini-dose issue in the final question/comment box of the survey. I have gastroparesis and sometimes I drop quickly even though I've eaten recently. Glucose tabs don't seem to work well on a full stomach. That's when I take a glucagon micro-dose to turn things around. I started a discussion on this topic recently but got very little response. I think it's a great idea and I'd like to hear other's experience.
Terry - that is great. I have not seen your discussion but I would have participated. How do you micro-dose the glucagon? Do you solute only little amounts of the glucagon in an extra syringe? Do you use a fine scale to determine the grams?
I thought glucagon was counter-indicated for anything non-emergency, Holger. If for no other reason than it can have bad side effects. But it seems like it would be rough on your system in general to use glucagon more often.
The healthy body is balancing the blood glucose with insulin and glucagon all the time. Of course the dosages have to be very small. Thus I am talking about a pen capable to release these tiny dosages needed. The emergency glucagon shot is an atomic bomb and of course not recommendable under normal circumstances. We need a pen that can do both: micro-dosing and emergency-dosing. The artificial pancreas will most likely need two pumps and two catheters - one for insulin and one for glucagon. Otherwise it will be impossible to reach a fine level of control with this system. All the serious systems I have read about are combining both hormons.